fat legs on a bathroom scale, more weight loss

Treating serious mental disorders such as schizophrenia is difficult, so psychiatrists are often willing to accept the side effects and drawbacks of drugs such as aripiprazole (Abilify) or olanzapine (Zyprexa). After all, these medicines can help reduce hallucinations and delusions that can be crippling. There are some significant adverse reactions, though. What’s more, not everyone who takes such a medication needs to stay on it forever. One reader wondered about stopping Zyprexa safely.

Zyprexa and Weight Gain:

Q. I have been taking Zyprexa for several years now and have accumulated about 60 pounds in excess weight. I am on a very low dose. Is it safe to stop this medication so I can get back to a healthy weight?

A. Zyprexa and other antipsychotic drugs have been linked to metabolic changes. These include reduced insulin sensitivity, higher blood sugar levels, increases in LDL cholesterol and triglycerides. Weight gain is also a serious complication for such medicines (Fang et al, Expert Review of Neurotherapeutics, April, 2017).

Stopping Zyprexa Safely:

Do NOT stop Zyprexa suddenly or without medical supervision. Discontinuation may lead to sweating, nausea and vomiting. If you were switching to a different antipsychotic medication, your psychiatrist might advise you to stop suddenly so you could start taking the other drug without mixing the two (Takeuchi et al, Schizophrenia Bulletin, online Jan. 1, 2017).

But for completely stopping Zyprexa safely, you should discuss your plans thoroughly with your doctor. You might have to gradually reduce the dose over a period of weeks or months. Your physician should help you coordinate your dose reduction and help you with any side effects you experience during the process. In addition, the doctor can help you monitor yourself for signs that you might still need some type of treatment.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Jennifer
    California
    Reply

    I went from 118 pounds to a whopping 162 pounds. Yes, it took seven years of meds including Zyprexa to do this to me, but that’s what it does. Bloated belly, clothes that don’t fit, (had to throw away whole wardrobe and buy new clothes), embarrassing family and friend photos looking fat, depression from being fat, it doesn’t get any worse. I started at 10mg zyprexa. I reduced to 7.5, then to 5 mg. Now I am at 1.25 mg. I feel so much better already. Those of you that want to stop, stop as soon as possible. Don’t give up. Zyprexa is the worst poison for your body. Trust me, you would rather die being a psycho than die being on Zyprexa. This is it. I’m going to stop Zyprexa in a week now. I’m not looking back.

  2. Emily
    IL
    Reply

    Hi all, I am 19 years old and I was on Zyprexa for only about 6 months. I was placed on a 5mg dose of the drug each night for 6 months due to a diagnosis of Bipolar II disorder and a stay in an inpatient facility due to depression. Along with Zyprexa, I was prescribed 150 mg of Bupropion SR (Aka Wellbutrin, later upped to 300mg which really helped my depression at first). I stopped taking the medication Zyprexa sometime in April 2017 (3-4 months ago). I am still on the upped dose of Bupropion.

    Before I went into the hospital and began to take Zyprexa, I was 118 pounds. By the time I had come to stop taking the drug, I had gone from 118 pounds to 136 pounds. And when you are 5″2′ that much weight makes a huge difference! While I do believe the medication was helping my mood and adding a bit of stability to my life, The 18 pound weight gain left me feeling extremely insecure and lacking in confidence. I would cry a lot about my weight.

    I think the biggest reason for weight gain for myself was the fact that with that medication I NEVER ever felt full! I would eat 4-5 big meals a day and still end up eating a ton more in the evening just a little bit later. It was frustrating because I always felt starving no matter how much I ate, and I began to binge eat regularly (and alone in my dorm room at school each day because I was ashamed when people started making comments about how much I was eating).

    I had mentioned quitting the drug to one of my friends, and they had said something like “well if it’s helping your mental health, isn’t that more important than your weight/appearance?”. Well, yes. Kind of. But not really. I was getting to the point that I had officially reached the low side of “overweight” on the BMI scale, as someone who regularly was closer to the “underweight” but lower healthy side of the BMI scale.

    (If that makes sense! Also: my dad is pre-diabetic and he was getting quite concerned about the weight I have gained too). So for my physical health, this extreme weight gain was not good. And honestly, it made me so insecure and depressed about myself and my body and self image that it was not even worth taking. Maybe it helped regular mood swings, but instead I was upset every night and each time I looked in the mirror when I saw all the weight I had gained.

    Since stopping the Zyprexa usage, I have dropped in weight drastically back to 121 pounds. I live a semi-active lifestyle. I still eat mostly whatever I want, and I only work out sporadically. I truly believe since my hunger became satiated when I stopped taking the medication, a huge portion of the weight loss could just be from eating smaller portions and just my changing metabolism too. Everyone in my family and friend group has noticed the weight loss.

    Ultimately, Zyprexa can be helpful, but when I went through the weight gain experience, I read SO many other stories of people gaining even more weight than I did! I saw a study somewhere that said people on anti-psychotics like Zyprexa have reported about an extra 20% of their body weight. I’d be careful if you’re taking this drug, and I definitely think you need to weigh yourself regularly while on it. A few pounds won’t make too much of a difference if it helps, but it may not be worth risking other areas of your health if you begin to gain more weight than that.

    I hope my experience helps! I wish everyone that’s taking these types of medications or anyone that is struggling the best of luck!

  3. Jason
    Vermont
    Reply

    I was on Zyprexa for 18 months and gained a total of 135 pounds. I was prescribed Zyprexa for treatment resistant depression. My doctor called it the shotgun approach. He was a very well respected psychiatrist in our community even though he was prescribing medication incorrectly and at the maximum dose of 20 mg.

    I eventually stopped taking Zyprexa cold turkey (flushing down the toilet) and suffered no withdrawal symptoms. After another 18 months I was able to lose all 135 pounds with diet and exercise. If we didn’t live in a for profit society the first drug that would be prescribed would be marijuana. Marijuana contains compounds called cannabinoids that naturally react with receptors in your brain which deliver an immediate sense of well being with no side effects except for occasionally forgetting where you put your house keys.

    Even with the munchies, I have maintained a healthy weight of 175 pounds for the last decade and have perfect blood sugar and blood pressure. If I had continued taking Zyprexa for the past 10 years I’m sure that I would be dead from diabetes or a stroke caused by weighing 500lbs.

  4. Karim
    Sydney
    Reply

    Zyprexa withdrawal is hell.

  5. Kathy
    Reply

    Zyprexa works short term , but causes shocking weight gain & makes u crave 4 sugar.It’s also a depressant & will eventually depress u more than u already are.Every patient I’ve observed on Zyprexa has a bloated belly & heaps of weight gain. Is it because of liability Psychiatrist won’t discuss the serious side effects of these poisons!

    When you ask them the question you’d swear they have Catetonia, they’re mute & don’t answer. How sad is that, we are supposed to trust these Psychiatrists, who simply won’t talk. I guess if they told u the serious side effects these cause u would refuse to take them, then they miss out on their kick backs. A question I’ve always wanted to ask, how many Psychiatrist suffer with a Mental illness & how often are they assessed if @ all? Nevesto

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.